Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- November 16, 2:00 PM PST to November 17, 1:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A storm system brought 8 to 12 inches of snow to the Ruby Mountains and East Humboldt Range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A storm system brought 8 to 12 inches of snow to the Ruby Mountains and East Humboldt Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 16, 2:40 AM PST, 11 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 240 AM PST Thu Nov 16 2017 .SYNOPSIS...Gusty winds and widespread valley rain and mountain snow showers expected. Colder temps behind the frontal passage will switch valley rain to snow tonight into tomorrow morning, with light snow accumulations possible with higher amounts possible in mountains in Elko county. Dry conditions with temps rebounding for the weekend before the next system begins to impact the region early next week. && .SHORT TERM...Tonight through Friday night. Models still in excellent agreement through the short term. Saturated southwest flow continues to drift south over the CWA tonight ahead of approaching trough axis. Strong jet core overhead and with 700mb winds 35-50kts, expect strong winds to continue through the evening hours. Wind Advisory continues for much of the CWA until 3Z Friday. Valley rain and mountain snow showers will continue for much of the CWA through the night. Cold front will drop south tonight through tomrorow morning and will switch rain over to snow across the valleys. However the bulk of moisture will have shifts south and east, greatly reducing the potential for significant snow amounts. Snow showers will end from west to east tomorrow. Additional liquid precip amounts will generally range from 0.10 to 0.40 across Elko, Lander, Eureka and White Pine counties with generally less than 0.10 in Humboldt and northern Nye counties. Snow amounts in valley locations across northeast and east-central NV will most likely be less than inch. Mountains locations across Elko county could see 3-8+ inches. Travel is going to be a bit tricky over northern Nevada summits and higher state routes. It will be risky over passes in the Rubies and not recommended. The highs today have likely already occurred, in the 50s, and afternoon temps will likely drop a few degrees from now. Highs Friday will be 10-15 degrees lower with many locations struggling to climb out of the 30s. Friday morning mins will dip below freezing except in far southern reaches. A flash freeze is a real possibility given the amount of precip and the quick drop in temps. With clearing and lessening winds, Saturday morning temps will dive into the teens and possibly single digits. .
Hazardous Weather Outlook National Weather Service Elko NV 329 PM PST Wed Nov 15 2017 NVZ030-031-033>041-160900- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 329 PM PST Wed Nov 15 2017 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...This Afternoon and Tonight. A potent, moist storm system will impact much of northern and central Nevada starting this afternoon. Valley rains and high mountain snows will begin in northwest Nevada this afternoon and spread across northern Nevada this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The storm system will expand across most of the state Thursday and Friday, finally exiting Friday evening. Liquid precip amounts of 0.25-0.75 inches or more are possible through Friday morning. Colder air will begin to infiltrate the region and switch rain over to snow Thursday night into Friday morning. Some light valley snow accumulations will be possible, mainly north of US 50 with a few inches possible over higher valleys across northeast NV. Snow may actually reach into southern parts of White Pine and northern Nye Counties. A Winter Storm Warning the Ruby Mountains and A Winter Weather Advisory have been issued for snow and strong winds leading to possible areas of blowing and drifting snow. Winds will be breezy out of the southwest with strong gusts possible on higher elevations, summits and passes. A Wind Advisory remains in effect for Humboldt county through Thursday. Wind Advisories are also in effect Thursday for Lander, Eureka, White Pine, northern Nye and southwest Elko counties. Finally, temperatures are likely to drop sharply Thursday night into Friday morning behind the cold front passage. This could lead to areas of flash freeze, resulting in slick sidewalks, driveways and roadways. Highs on Friday may struggle to climb out of the 30s. For the weekend, expect a slight rebound in temperatures and dry conditions. Another system could impact the region early next week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722740.